Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 93, NWS Wilmington, NC

August 5, 1997Horry County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 5, 1997, 4:42 PM EDT for Horry County, South Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 1997, 4:42 PM EDT (20:42 UTC)
Expired
Aug 5, 1997, 5:30 PM EDT
In force
48 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Horry County, SC

The radar

The Wilmington radar (KLTX), 51 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1997-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1722 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1997-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1722 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

401 
WUUS1 KILM 052043 RRA
SVRILM
NCZ505-SCC051-052130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
442 PM EDT TUE AUG 5 1997

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 530 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHEASTERN SOUTH CAROLINA

   ...HORRY COUNTY

AND FOR THE ADJOINING COASTAL WATERS FROM...

   ...LITTLE RIVER INLET TO MURRELLS INLET
 
AT 439 PM EDT...LOCAL LAW ENFORECMENT REPORTED LARGE HAIL 6 MILES
NORTHWEST OF MRYTLE BEACH OR 5 MILES SOUTHWEST OF NIXONVILLE MOVING
EAST AT 25 MPH.

THIS STORM WILL BE IN THE VICINITY OF...
        NIXONVILLE              BY 445 PM EDT
        MRYTLE BEACH            BY 450 PM EDT
        WAMPEE                  BY 505 PM EDT



DIME SIZED HAIL WAS REPORTED IN CONWAY AT 438 PM.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 2:33 PM EDT, 2 hours 9 minutes earlier.

Area forecast discussion, Aug 5, 2:33 PM EDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
233 PM EDT TUE AUG 5 1997

RDU: RECOMMEND 30 POP FOR EARLY TONIGHT. PARTLY CLOUDY TONIGHT AND
WED. MOSTLY CLOUDY WED NIGHT AND THURS. 30 POP FOR SHOWERS/PSBL
TSTM THU.
CAE: RECOMMEND 20 POP FLO AND 30 POP MYR FOR EARLY TONIGHT. PARTLY
CLOUDY TONIGHT AND WES. MOSTLY CLOUDY WED NIGHT AND THURS. 30 POP
AT FLO/MYR FOR SHOWERS/PSBL TSTM THU.

DISCUSSION:  KLTX WSR-88D SHOWING WIDELY SCATTERED THUNDERSTORMS
DEVELOPING EARLY THIS AFTERNOON ALONG WEAK SFC COLD FRONT EXTENDING
FROM ILM WESTWARD THROUGH DARLINGTON COUNTY SC. PROGRESS OF THIS
FRONT WILL BE SLOW AND WITH H5 TROUGH OVER REGION AND SUFFICIENT
MOISTURE FOR TSTMS...SHOULD THE CHANCE FOR TSTMS INTO EARLY
TONIGHT. WILL NEED TO WATCH FOR POSSIBILITY OF PATCHY DENSE FOG
LATE TONIGHT AS FRONT SLIPS BY AND SKIES CLEAR OUT WITH LIGHT
WINDS. BROAD H5 TROUGH WILL REMAIN OVER EASTERN US THROUGH THURS
AND H5 VORTICITY MAXIMA WILL ROTATE AROUND THE TROUGH TO THE NORTH
OF OUR REGION. NGM APPEARS TO MOVE SFC HIGH TOO RAPIDLY EASTWARD
ACROSS OH VALLEY TO EAST COAST AND FAVOR ETA POSITION. MODELS
FORECAST LOW PRESSURE WAVE TO DEVELOP ON FRONT IN GA BY LATE WED
AND TRACK IT EASTWARD. OUR REGION GETS INTO LIGHT OVERRUNNING
SITUATION BY THURS AND APPEARS CLOUDCOVER SHOULD INCREASE WED NIGHT
AND THURS AS SHOWN BY FWC GUIDANCE. LOW LEVEL ONSHORE FLOW THU AND
COSTAL TROUGH/FRONT APPROACHES THE COASTLINE. AVN LOOKS TOO FAR
EAST WITH COASTAL TROUGH/FRONT THURS. WITH SOME H5 PVA ALSO ON THU
A 30 POP LOOKS REASONABLE. TEMPS LOOK REASONABLE THROUGH THE PERIOD
ON GUIDANCE AND WILL GENERALLY SPLIT DIFFERENCE BETWEEN FWC/FAN AND
UNDERCUT FWC SLIGHTLY ON THURS.

FOR COASTAL WATERS...WINDS AND SEAS WILL STAY BELOW SCA THROUGH
THU. TONIGHT..VARIABLE DIRECTION DUE TO FRONT EARLY...BECOMING N
AROUND 10 KT AFTER MIDNIGHT. CAE...MAY WANT TO CONTINUE SPLIT AT
CAPE ROMAIN TONIGHT DUE TO PROGRESS OF FRONT. WED..NORTH BECOMING
NORTHEAST. WED NIGHT..NORTHEAST WIND BECOMING EAST. THURS..EAST
WIND BECOMING SOUTHEAST.

ILM 068/084 066/081 065 301
FLO 066/086 066/082 064 201

GROH

In the hours before

Local storm report, Aug 5, 3:51 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
351 PM EDT TUE AUG 05 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    CALABASH                  NC   1.5 INCH HAIL
08/05/97   BRUNSWICK

0340 PM    3 SE SHALLOTTE            NC   .75 INCH HAIL
08/05/97   BRUNSWICK

IRELAND
Local storm report, Aug 5, 3:52 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
351 PM EDT TUE AUG 05 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0315 PM    CALABASH                  NC   1.5 INCH HAIL
08/05/97   BRUNSWICK

0340 PM    3 SE SHALLOTTE            NC   .75 INCH HAIL
08/05/97   BRUNSWICK

IRELAND
Local storm report, Aug 5, 4:24 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
424 PM EDT TUE AUG 05 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    18 SE ELIZABETHTOWN       NC   1 INCH HAIL
08/05/97   BLADEN                         QUARTER SIZE HAIL AND
                                          SEVERAL TREES DOWN
                                          REPORTED BY COUNTY
                                          SHERIFF IN THE
                                          VICINITY OF KELLY

DCH
Local storm report, Aug 5, 4:27 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
424 PM EDT TUE AUG 05 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    18 SE ELIZABETHTOWN       NC   1 INCH HAIL
08/05/97   BLADEN                         QUARTER SIZE HAIL AND
                                          SEVERAL TREES DOWN
                                          REPORTED BY COUNTY
                                          SHERIFF IN THE
                                          VICINITY OF KELLY

DCH
Local storm report, Aug 5, 4:31 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
431 PM EDT TUE AUG 05 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    KELLY                     NC   WIND DAMAGE
08/05/97   BLADEN                         TREES DOWN AND QUARTER
                                          SIZED HAIL
Local storm report, Aug 5, 4:32 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
431 PM EDT TUE AUG 05 1997

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    KELLY                     NC   WIND DAMAGE
08/05/97   BLADEN                         TREES DOWN AND QUARTER
                                          SIZED HAIL

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 3:11 PM EDTSevere Thunderstorm WarningILMGeorgetown49 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.